Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
150 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does Gabapentin interact with Klonopin?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3134 Questions

default
Posted on Wed, 5 Jul 2017 in Sleep Disorders
Question: Hello,

I am currently taking Gabapentin, 100mg, 3 times a day and .25 MG of Klonopin. I am taking these for burning mouth syndrome, which has been recently diagnosed. I am finding that my hands and legs get a bit numb during the day. Is this a side effect of any of these drugs. I am fine with it, just wondering if that's what the cause could be. And if there is any harm in these drugs. Thanks
doctor
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
It is not a side effect of any of them

Detailed Answer:
Hello,
Thanks for using Health care magic.

I read your query and and understand your concerns.

I do not think numbness of side effect of any of these medicines as both the medicines are helpful in treatment of numbness rather than causing it.

In fact gabapentin is extensively used for treatment of numbness and parasthesia in extremities and helps in most of the patients.

Considering the concomitant diagnosis of burning mouth syndrome it is possible that both numbness in extremities and burning mouth syndrome are manifestation of same pathology. It could be anything like nerve damage, endocrine disorders, vitamin B deficienecy among others.

In my opinion with progress of time numbness will respond in similar way as pain in burning mouth syndrome with same treatment.

I hope this helps you.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 37 hours later
It seems funny that this all started at the same time as starting the pills. What tests should I get?
doctor
Answered by Dr. Ashok Kumar 52 minutes later
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up.

I understand mysterious nature of burning mouth syndrome and it may seem funny to have different symptoms after start of medication. However I like to make it clear that all symptoms do not present at same time and it is possible that numbness in extremities presented later and it was just a coincidence that it occurred along with start of medication.

Generally the various tests used for diagnosis are not helpful to a great extent and you may get conflicting results. However to unearth the etiology of burning mouth syndrome and numbness in extremities I recommend following tests.
1. Vitamin B 12
2. Serum folate
3. Thyroid profile
4. Nerve conduction study

I hope this answers you further.
Thanks and regards.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Nerve damage

doctor1 MD

Ism javing problems swallowing small to medium sized pills, and seem to have reflux when laying semi flat. Liquid sems to come back up into my...

doctor1 MD

Had a hemorroidectomy on Dec. 1. Per instructions I have been taking MiraLax once each day (except for one day). Began bowel movement on Dec. 4,...

doctor1 MD

Hi Sir, I hope you remember me ! My father got pituatory macrodenema surgery 3 and half years back. Its because of prolactin production and the...

doctor1 MD

I had my 1st ankle surgery in 2009 in which the superfisicial peroneal nerve eas but & buried into my bne. The second surgery in 2010was a rght...